Texas, 2019

Lightning Strike in Texas, August 14, 2019

August 14, 2019 · NWS HGX · 1 event in 1 county or zone

A broken line of thunderstorms moved south across south Houston. These storms produced lightning that ultimately caused an apartment fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A broken line of thunderstorms moved south across south Houston. These storms produced lightning that ultimately caused an apartment fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 14, 10:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 14, 10:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1137 PM CDT Wed Aug 14 2019

.DISCUSSION...

06Z Aviation...Seeing the patchy -RA dissipate late this evening. Expect
to see some convection develop over the coastal waters early tomorrow, and
also possibly near the coast. With daytime heating the southern half of the
area will become unstable tomorrow aft. Expect to see SCT TSRA form from
SGR to HOU and southward. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78  98  77 100  77 /  20  10   0  10   0
Houston (IAH)              79  97  79  96  79 /  20  20  10  20   0
Galveston (GLS)            83  92  83  91  84 /  40  40  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...33
Aviation/Marine...33

In the hours before

Local storm report, Aug 14, 6:35 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
735 PM CDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     MARINE TSTM WIND 4 NNE SAN LEON          29.54N  94.91W
08/14/2019  M43 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT GALVESTON BAY WEATHERFLOW
            SITE.

&&

EVENT NUMBER HGX1900229

42
Local storm report, Aug 14, 6:39 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
739 PM CDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     MARINE TSTM WIND 1 ESE SEAGATE           29.53N  95.00W
08/14/2019  M47 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT A YACHT CLUB IN KEMAH.

&&

EVENT NUMBER HGX1900230

42
Local storm report, Aug 14, 6:49 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 PM CDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     MARINE TSTM WIND 4 NNE SAN LEON          29.54N  94.91W
08/14/2019  M40 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT GALVESTON BAY WEATHERFLOW
            SITE.

&&

EVENT NUMBER HGX1900231

42
Special weather statement, Aug 14, 7:21 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
821 PM CDT Wed Aug 14 2019

TXZ237-238-337-338-437-438-150145-
Inland Brazoria TX-Galveston Island and Bolivar Peninsula TX-
Inland Galveston TX-Coastal Galveston TX-Brazoria Islands TX-
Coastal Brazoria TX-
821 PM CDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GALVESTON AND
SOUTHEASTERN BRAZORIA COUNTIES UNTIL 845 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Liverpool, or 9 miles southwest of Hitchcock,
moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Fe, eastern Freeport, Hitchcock, Surfside Beach, Danbury,
Oyster Creek, Liverpool and San Luis Pass.

LAT...LON 2931 9521 2939 9511 2909 9505 2888 9535
      2928 9537
TIME...MOT...LOC 0120Z 009DEG 23KT 2925 9516
Local storm report, Aug 14, 7:59 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
859 PM CDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     MARINE TSTM WIND 1 SSE SURFSIDE          28.93N  95.29W
08/14/2019  M40 MPH          GMZ355             TX   MESONET

            WIND GUST WAS MEASURED AT SURFSIDE BEACH WEATHERFLOW
            SITE.

&&

EVENT NUMBER HGX1900232

42
Local storm report, Aug 14, 8:19 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
919 PM CDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     MARINE TSTM WIND 2 SSW RED FISH COVE     29.08N  95.12W
08/14/2019  M40 MPH          BRAZORIA           TX   MESONET

            WIND GUST WAS MEASURED AT SAN LUIS PASS TCOON SITE.

&&

EVENT NUMBER HGX1900233

42

The radar

The Houston radar (KHGX), 23 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
August 14, 11:45 PM CST
Where
Harris County, 1.74 mi ESE of East Haven
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.624, -95.242

Lightning from thunderstorms moving across the area struck an apartment complex off of Almeda-Genoa Road. An attic fire quickly engulfed one of the units.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853618.